Advertisement

Is Tylenol (acetaminophen) poisoning serious?

Tylenol is probably found in every American household, so sometimes people tend to think of it as harmless but it isn't. Initial symptoms of Tylenol poisoning, including nausea and vomiting, can be merely uncomfortable and may not seem that serious. However, left untreated, Tylenol poisoning can severely damage the liver. After enough time without treatment, Tylenol poisoning can cause complete liver failure, coma and even death.

Samuel M. Warren, MD
Anesthesiology

Believe it or not, Tylenol (acetaminophen) is the most common cause of acute liver failure resulting in death or liver transplantation in the U.S.!  Furthermore, about half of these Tylenol overdoses are unintentional (i.e., not suicide attempts).  I have seen this too many times. 

If you know you have taken too much Tylenol, get to an urgent medical setting immediately.  If you are unsure of your danger level, at least call your Poison Center for advice.  Medical therapy for a Tylenol overdose involves an antidote and close medical observation and is not something you can accomplish on your own.

To help prevent Tylenol poisoning, please be aware of Tylenol’s other names: acetaminophen, APAP, or paracetamol.  It is an ingredient of a large number of over-the-counter medicines, as well as multiple prescription pain medicines.  Know what you are taking, to avoid stacking multiple sources of Tylenol.   

 

 

 

Continue Learning about Acetaminophen

Who should not take acetaminophen?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
Anyone who is allergic to acetaminophen should not take it. Also, acetaminophen in allergy and sinus...
More Answers
Should I let my doctor know I am taking acetaminophen?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
You should always talk to your doctor if you are planning on taking acetaminophen or any other medic...
More Answers
Can I Take Too Much Acetaminophen?
Can I Take Too Much Acetaminophen?
What is Acetaminophen?
What is Acetaminophen?

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.